67,300 Americans poisoned by psychoactive plants and mushrooms
Employees at the Columbus National Children’s Hospital in Ohio conducted a study and found that between January 2000 and December 2017, 67,300 Americans sought medical attention after poisoning with psychoactive plants.
Cannabis most often causes hospitalization
31,631 people (47%) ended up in the hospital due to cannabis intoxication. 14,133 patients (21%) were poisoned by plants that contain anticholinergics, such as dope. 10,768 Americans (16%) were hospitalized after consuming hallucinogenic mushrooms. Men asked for help more often than women (64% versus 36%), 35% of poisoned people are in the age group from 13 to 19 years.
Nevertheless, in most cases, intoxication with psychoactive substances did not lead to serious consequences for the health of patients. The list of the most dangerous plants includes:
The director of the Ohio Poisoning Center, Henry Spiller, said that intoxication with the above plants causes seizures and in some people. Spiller talked about the need to protect minors from cannabis: “As more states legalize hemp, parents and health care providers must treat marijuana as a drug and keep it out of the reach of children. Especially food with cannabinoids because a child can mix them up with sweets and eat them. “
The number of cannabis poisoning cases increased by 150%
Over 17 years, the number of people who have been poisoned by hemp has grown by 150%, the number of cases of nutmeg intoxication has increased by 64%. However, the record holder for this indicator became a kratom: the number of Americans who were hospitalized after consuming the plant increased by 5000%. Intoxication with psychoactive plants led to the death of 42 people. Eight of them occurred due to Kratom, five people died after eating plants with anticholinergics, hallucinogenic mushrooms, marijuana, and intoxicating pepper. 20% of those hospitalized were children under the age of six, most of them ate foods with cannabinoids or anticholinergics.
Diagnosis of hemp poisoning
Specialists of the Gomel State Medical University report that the list of signs of cannabinoid intoxication includes:
- sense of anxiety;
- mood swings and a sharp surge of strength;
- auditory and visual hallucinations.
In the case of acute marijuana poisoning, cannabinoid hyperemesis syndrome occurs, which is characterized by vomiting and pain in the abdominal cavity. Symptoms of cannabis intoxication last about three hours, but nausea can persist for up to two days. With severe excitement, doctors use benzodiazepines, antiemetics are ineffective, so they are rarely prescribed. Cannabinoid hyperemesis syndrome can be relieved on its own. To do this, take a hot bath or shower. Scientists suggest that the effect comes from an increase in body temperature, so you can add a bath to the list of “folk remedies”.